American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Painful Violaceous Purpura on a 44-Year-Old Woman

A-C) Violaceous retiform purpura on the ear helix and lower extremities with associated histopathologic findings (hematoxylin-eosin, original magnification ×40).

A-C) Violaceous retiform purpura on the ear helix and lower extremities with associated histopathologic findings (hematoxylin-eosin, original magnification ×40).

Returning to the fundamentals of our medical training, eliciting a full social history, including the use of illicit drugs, can be the key to making a correct diagnosis. This point is illustrated in the following case.

A 44-year-old woman with a past medical history notable for asthma and heroin abuse, presented to the Emergency Department (ED) with multiple increasingly painful purpuric skin lesions diffusely throughout her body. She noted that the lesions first appeared 3 days prior to presentation. She also endorsed fever and arthralgias, but denied dyspnea or other systemic symptoms. Review of symptoms was otherwise negative. She denied use of any new medications.

Assessment

On initial presentation, the patient was afebrile, with a pulse of 70 beats per minute, and was normotensive with unlabored breathing. Physical examination revealed nonblanching, tender, violaceous patches with a necrotic dusky center, few with associated hemorrhagic bullae, located on the bilateral helices, abdomen, and upper and lower extremities. The examination was otherwise notable only for trace bilateral lower extremity edema.

Laboratory investigation revealed leukopenia of 1.8 × 103 cells/μL, (normal range, 3.9-10.7 × 103), neutropenia with an absolute neutrophil count of 100/mm3 (normal range 1500-8000), an elevated erythrocyte sedimentation rate of 100 mm/h (normal range 0-20), and a mildly elevated prothrombin time of 15.2 seconds (normal range 11-13). Hemoglobin, platelets, blood urea nitrogen, creatinine, liver function tests, and the remaining coagulation factors were within normal limits. Antineutrophil cytoplasmic antibodies (c-ANCA), perinuclear antineutrophil cytoplasmic antibodies (p-ANCA), and anti-double-stranded DNA antibodies were positive. Hypercoagulable work-up was significant for decreased protein S activity and a positive lupus anticoagulant antibody. A biopsy of the purpuric patch showed a small-vessel thrombovasculopathy with organizing thrombus and a mixed-cell infiltrate.

 

Diagnosis and Management

The key clinical feature in this case is the development of vasculitis in a known abuser of illicit drugs. This patient admitted to recent inhalation of cocaine on further history-taking, at which point the diagnosis of levamisole-contaminated cocaine-induced cutaneous necrosis was made. In a patient with an unexplained vasculitis with pathognomonic involvement of the ears and laboratory work-up revealing cytopenias, an astute clinician should inquire about recent or chronic cocaine use.

Cocaine abuse is frequent in the US, with one national survey reporting an estimated 1.6 million adults who admitted to using cocaine within the past month. Annually, over 500,000 patients present to the ED with cocaine-associated complications. In 2010 the Drug Enforcement Agency reported that up to 70% of the US cocaine supply might be contaminated with levamisole. The high burden of cocaine-induced complications should necessitate that the medical community be well aware of the health hazards of levamisole-adulterated cocaine, as this is a growing public health concern.

Levamisole is an alkaline phosphatase inhibitor used as an additive thought to potentiate the euphoric effects of cocaine. While levamisole-adulterated cocaine is a commonly recognized cause of agranulocytosis, it has more recently been implicated as a cause of vasculitis that presents with retiform purpuric patches with or without hemorrhagic bullae and cutaneous necrosis. Cutaneous findings have been reported upon in the literature after both intravenous and inhaled use of cocaine.

To read this article in its entirety please visit our website.

-Shirin Bajaj, BA, Brian Hibler, BS, Anthony Rossi, MD

This article originally appeared in the June 2016 issue of The American Journal of Medicine.

Comments are closed.

UA-42320404-1